BOLTON MEDICAL, INC. RELAY PRO NBS THORACIC STENT-GRAFT SYSTEM; STENT, ENDOVASCULAR GRAFT, AORTIC
Back to Search Results |
| Catalog Number |
28-N4-42-204-42U |
| Medical Device Problem Codes |
Adverse Event Without Identified Device or Use Problem (2993); Patient Device Interaction Problem (4001)
| Health Effect - Clinical Code |
Paraplegia (2448)
| Date of Event |
07/04/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
This complaint was involved with two devices.Device 1 is being reported under mdr and device 2 is being reported under mdr: 2247858-2025-00186.Bolton medical, inc.(d/b/a terumo aortic), herein known as the "company", is submitting this report pursuant to 21 cfr part 803, has made reasonable efforts to obtain complete information, and has provided as much as is available to the company as of the submission date of this report.This report is based on information obtained by the company, which may not have been able to fully investigate or verify prior to the date the report was required by the regulations.Any required fields that are unpopulated are blank because the information is currently unknown, unavailable, or not applicable.This report does not constitute an admission or a conclusion by anyone that the device caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the certain regulations, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
(b)(6): on (b)(6) 2025, tevar was performed to treat a thoracic aortic aneurysm and the relay pro stent-graft was implanted.Due to the large difference between the proximal and distal vessel diameters, two stent-grafts were planned to be implanted.After a relay pro stent-graft (28-n4-34-109-34u, 2503120074) was implanted in the descending thoracic aorta on the distal side, the relay pro stent-graft concerned (28-n4-42-204-42u, 2502270212) was implanted from right under the left subclavian.The stent-grafts were implanted as planned, and the procedure was successfully completed.On (b)(6) 2025, the physician informed the sales representative that the patient was in paraparesis and was not recovering yet.Right after the procedure on (b)(6) 2025, the patient's legs were responsive, but the patient's legs became unresponsive from the next day.Although a spinal drainage was performed, the patient had not recovered as of on (b)(6) 2025.Physician's comments (including comments on causality): the patient originally had a shaggy aorta syndrome, and it was impossible to implant the stent-graft any shorter due to the length of the treatment site.The relay pro was the only device whose delivery system passed through the artery from the access site to the thoracic aortic aneurysm; therefore, the physician had done everything the physician could.It was unfortunate that the patient ended up with paraplegic reactions.Since the patient had a shaggy aorta syndrome, the physician had already explained the risk of paraplegia to the patient at the time of preoperative informed consent.Operation type: tevar (implanted in zone 3).Blood loss: unknown.Ancillary device used: tri-lobe balloon catheter (gore).No image available due to hospital policy.Pre-case plan available.Additional information will be able to be obtained (tc#: (b)(4)".Patient outcome: "the patient has not yet recovered.".
Additional Manufacturer Narrative
During an internal review, bolton medical, inc.Determined that the applicable standard operating procedure did not clearly define the reporting timelines for supplemental mdrs.We have initiated corrective actions to address this gap and will be documented in our quality system under capa-2026-0002.All relevant device history records (dhrs) for the relay pro nbs (n4) thoracic stent-graft system - device (b)(6) with final assembly lot# 2502270212 and relay pro nbs (n4) thoracic stent-graft system - device (b)(6) with final assembly lot# 2503120074, including final assembly (labeling), stent-graft system/packaging, delivery system assembly and stent-graft assembly, were inspected and no discrepancies were found.No discrepancies were noted in the qc inspections performed within the corresponding sub-assembly and final assembly processes.Sterilization records show device 1 received the required sterilization dose on (b)(6) 2025 and device 2 received the required sterilization dose on (b)(6) 2025.There were no nonconformances or reworks in relation to device 1 or 2.Review of the device history records showed no issues were found during the manufacture of the devices.A pre-case plan schema was provided for evaluation.As the narrative indicates, post-procedure imaging was not available due to hospital policy.The provided pre-case schema was reviewed.Table 1 identifies the requirements from the relay pro us ifu 2844-8324 rev.E and compares it with the device selected and the patient's anatomy.Table 1.Comparison between sizing requirements in ifu, device selected, and patient anatomy.Component target vessel diameter ifu graft diameter indication graft diameter selected ifu minimum neck length patient's actual neck length comment proximal neck (device 1 - distal) n/a* n/a* 34.0mm 20.0mm 50.0mm proximal neck diameter and length met the graft selection criteria.Distal neck (device 1 - distal) 29.6mm 34.0mm 34.0mm 20.0mm 47.0mm distal neck diameter and length met the graft selection criteria.Proximal neck (device 2 - proximal) 41.3mm 44.0mm 42.0mm 20.0mm 30.0mm proximal neck diameter was undersized, but length met the graft selection criteria.Distal neck (device 2 - proximal) 34.0mm 36.0mm 42.0mm 30.0mm 35.0mm distal neck diameter was excessively oversized, but length met the graft selection criteria.N/a* the device 1 was planned to be implanted distally (this proximal graft diameter was going to land within the aneurysm sac) and then there was proximal device 2 to be used overlapping the distal device.The sizing evaluation shows that the sizing was not appropriate per the ifu guidelines; excessive oversizing could lead to an aortic dissection, endoleak, or break of thrombus which could travel through the circulatory system.The access vessels (7.8mm in diameter) bilateral were suitable for advancing the device introducer of 21fr.The patient underwent a tevar procedure to treat a thoracic aneurysm with two relay pro nbs devices: (b)(6) implanted first and placed distally, (b)(6) place proximally.The procedure was completed with no issues reported and no presence of endoleak or migration.However, the patient presented an event of paraparesis post procedure and was unable to move the legs.Although spinal drainage was performed, the patient had not recovered as of (b)(6) 2025.The narrative refers to a physician comment stating that the patient had a shaggy aorta syndrome; a shaggy aorta refers to the irregular and friable surface of the aorta caused by severe atherosclerosis.This condition is characterized by scattered ulcers, loosely held debris, and a damaged aortic wall that can break off and travel through the bloodstream.These embolisms can lead to serious complications, such as stroke, intestinal damage (mesenteric embolization), and spinal cord injury, especially during procedures involving the aorta.Due to the patient's aorta condition, the physician had advised the patient of the risk of paraplegia.Paraplegia is the symptom of paralysis that mainly affects the legs (though it can sometimes affect the lower body and some of the arm abilities, too).This usually happens because of injuries to the nervous system, especially the spinal cord, but it can also occur with various medical conditions and diseases.The paraplegia might have occurred due to a shaggy aorta (thrombosis/embolism through the bloodstream), but this could not be confirmed.Without imaging for evaluation, the anatomy analysis, the sizing assessment, graft selection, and device positioning could not be confirmed.In conclusion, a review of the device history records showed no issues with the manufacture of the devices.The root cause of the reported failure of paraplegia could not be determined.